Welcome to Novant Health Go

Health library

Quick Search    


Search Alphabetically

 


Return

Experts Voice Concern Over Synthetic 'Pot' Use in Teens

< Mar. 21, 2012 > -- Synthetic marijuana can be much stronger than the real stuff - so much so that a growing number of teens are ending up in the emergency room.

Photo of teen boy sitting on school steps

That trend has pediatricians raising the alarm, and a new study in the journal Pediatrics outlines their fears.

"The concern is that we're going to really see this grow in popularity," says study author Johanna Cohen, M.D., at Children's National Medical Center in Washington, D.C.

Similar to THC

Synthetic marijuana is a blend of dried plant material spiked with synthetic substances called cannabinoids that act like marijuana's main psychoactive ingredient, THC. These cannabinoids were developed over the last several decades as potential new pharmaceutical drugs for pain management. But their psychoactive effects made them undesirable for the marketplace.

According to the National Institute on Drug Abuse, these compounds have made their way into synthetic marijuana, known on the street as "Spice," "K2," or "Aroma." Spice is typically smoked alone or combined with real marijuana, or drunk as an herbal infusion.

The dried plants used in the mixture are often plants that reportedly have a cannabis-like effect: among them, white and blue water lily, blue lotus, marshmallow, and red clover.

Spice is popular because until recently it was sold legally at small shops and gas stations, and over the Internet. Its use cannot be detected by a commercial drug test. In February, the U.S. Drug Enforcement Agency classified synthetic marijuana as a controlled substance.

Much is unknown

What makes synthetic marijuana potentially dangerous, experts say, is that little research has been done on how the synthetic cannabinoids act on the body. They are often much more potent than THC, causing problems such as paranoia, anxiety, high blood pressure, profuse sweating, palpitations, and irritability. As little as 1 milligram can have a toxic effect.

Because the amount of cannabinoids in Spice and other versions of synthetic marijuana vary widely, it's often difficult for emergency medical personnel to know how to treat the teen who arrives at the hospital ER.

According to the American Association of Poison Control Centers, about 4,500 calls have come in since 2010 that stemmed from synthetic marijuana use.

Although the effects of Spice are usually short lived, they may lead to long-term problems like memory loss and psychosis, especially in a teen, whose brain is still developing.

Sounding the alarm

"What's important with this is that parents and schools are aware that this is out there," Dr. Cohen says. "And that they look for signs and symptoms of use. If you see a teen who's agitated, sweating a lot, or acting abnormally in some way it could, of course, be a sign of a serious medical problem, or it could be a sign of drug toxicity. Either way you need to seek medical attention right away."

Steven Shoptaw, Ph.D., at the University of California, Los Angeles, says that although the concerns about synthetic marijuana are valid, he thinks the focus should be on the much wider use of marijuana among teens.

"What we do know is that the prevalence of marijuana use among eighth, ninth and tenth graders is very, very high," Dr. Shoptaw says. "And I would say that that's a much greater problem than 'Spice' use. Marijuana is actually way more available to teens, and it is very rich in potent THC. And that, as the authors point out, can pose a lot of problems for developing brains."

For more information on health and wellness, please visit health information modules on this website.

Signs of Drug Use

Could your teen be using alcohol or drugs? Experts say that's a possibility if you notice a dramatic change in your child's appearance, friends, or physical health.

These are other possible signs:

  • Evidence of drugs and/or drug paraphernalia

  • Behavioral problems and poor grades in school

  • Emotional distancing, isolation, depression, or fatigue

  • Extreme influence by peers

  • Hostility, irritability, or change in level of cooperation around the house

  • Lying or increased evasiveness about after-school or weekend whereabouts

  • Decrease in interest in personal appearance

  • Physical changes, such as bloodshot eyes, runny nose, frequent sore throats, and rapid weight loss

  • Changes in mood, eating, or sleeping patterns

Always talk with your health care provider to find out more information.

Online Resources

(Our Organization is not responsible for the content of Internet sites.)

National Institute on Drug Abuse - Marijuana

National Institute on Drug Abuse - Spice

Pediatrics - Clinical Presentation of Intoxication Due to Synthetic Cannabinoids